A 30-y/o woman, presented to her family physician complaining of black, tarry stools. She had had a prosthetic valve replacement 4 months ago for severe aortic stenosis secondary to rheumatic disease and had been receiving daily anti-coagulant therapy since then. Physical examination revealed subconjunctival hemorrhage & bruises on ARMS & legs. Which of the following drugs most likely caused the patient’s symptoms and signs?
Learning objective: describe the main adverse effects of warfarin. Answer: D
The primary approach to prevent valvular thrombosis and systemic thromboembolism associated with mechanical prosthetic valve replacement is a long-term anticoagulation with warfarin. Most likely the dose of warfarin was too high and therefore bleeding occurred, as pointed out by the symptoms and signs of the patient.
A) Fibrinolytic drugs are not indicated for long-term prevention of thrombosis.
B) Aspirin is sometimes used together with warfarin in patient with prosthetic valve mainly when evidence of thromboembolism exists despite adequate anticoagulation. However it is not effective for prevention when given alone.
C, F) These drugs must be given parenterally and therefore are not suited for long-term
E) Aminocaproic acid is an antiplasmin drug and therefore would be contraindicated in this